Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at May 23, 2018, 3:12 PM CDT for Crenshaw County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 3:12 PM CDT (20:12 UTC)
- Expired
- May 23, 2018, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Mobile, AL
County Crenshaw County, AL
The radar
The Ft Rucker radar (KEOX), 71 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671
WWUS84 KMOB 232012
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT WED MAY 23 2018
ALZ058-060-232100-
Covington AL-Crenshaw AL-
312 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 400
PM CDT...
At 312 PM CDT, the strong thunderstorm was located near Brantley, or
10 miles south of Luverne, moving south at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Brantley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3154 8616 3153 8616 3153 8620 3140 8620
3138 8633 3162 8632 3164 8617 3163 8618
3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2012Z 350DEG 5KT 3157 8621
$$
DJ/17What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 23, 12:41 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 23, 12:41 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1241 PM CDT Wed May 23 2018 .DISCUSSION...See updated information for land areas and aviation discussion below. && .UPDATE...Based of the latest forecast information, there is now a moderate risk of rip currents along the gulf beaches of Alabama and Northwest Florida through Thursday night. A high risk of rip currents will be likely starting Friday. && .AVIATION... 18Z issuance...VFR conditions through 24.18z, with the exception of MVFR ceilings and visibilties in and around scattered to numerous showers and thunderstorms. The best coverage of showers and thunderstorms will be this afternoon and from mid evening to midnight. Light and variable winds will become mostly south at 6 to 10 knots this afternoon and early this evening then variable 5 knots or less later this evening, overnight and most of Thursday morning. /22 && .PREV DISCUSSION... /issued 507 AM CDT Wed May 23 2018/ NEAR TERM /Now Through Wednesday night/...A weak mid to upper trof continues over the NW Gulf and eastern Texas combined with a sharp upper ridge stretching from the FL peninsula to the mid MS River valley helping to maintain a persistent onshore flow and continued moisture advection across the north central Gulf states and forecast area through tonight. With this pattern the best mid level forcing or lift is noted over coastal and eastern sections of the forecast area early today shifting inland across the northern and central sections of the forecast area by afternoon and early evening, initiated also from an advancing seabreeze circulation shifting northward over the forecast area by early to mid afternoon. Latest model soundings continue to show PWATS generally from 1.6 to 1.7 inches across the forecast area with good dryness aloft combined with surface based capes ranging from 1500 to 2000 J/KG, thus possibly leading to a few strong thunderstorms this afternoon and evening. Lapse rates in the boundary layer also range from 6.1 to 6.9 C/KM which also support this reasoning. Gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain can be expected with most of the stronger thunderstorms this afternoon and evening. Due to a saturated ground surface for most areas some minor flooding will also be possible today and early tonight, especially in urban settings and locations with poor drainage. Stay tuned to local media outlets or NOAA weather radio if threatening weather is approaching your area. Both day and nighttime temps will continue to be moderated somewhat due to persistent moisture aloft in the form cloudiness and precip. Similar to yesterday highs will range from the mid to upper 80s over eastern and coastal sections of the forecast area and the upper 80s to around 90 to the west. 32/EE SHORT TERM /Thursday Through Friday night/...Weak upper trof over the western and central Gulf of Mexico becomes better defined through Friday night. Surface low pressure will likely develop at the base of this trof by early Friday over the southern Gulf of Mexico and begin to lift slowly north by late Friday night. Still quite a bit of uncertainty with regard to where and when this surface low develops, and the direction that it ultimately moves. While models remain different in their solutions, it does appear that a surface low will develop and drift north or northeast across the central or eastern Gulf of Mexico, beginning at the end of the short term period (and continuing into the long term period). The National Hurricane Center currently has a 50 percent chance that the low will become a subtropical or tropical cyclone over the central or eastern Gulf over the next 5 days. If this happens, it appears that it will be toward the end of the short term period and into the long term period. In general, for the short term, scattered to numerous showers and thunderstorms will continue, especially during the afternoon and evening hours over land areas with some scattered convection over the near shore coastal waters during the overnight hours. 12/DS LONG TERM /Saturday Through Tuesday/...The forecast during the long term period will depend almost entirely on the timing and movement of the anticipated Gulf low pressure system. Should this system materialize as anticipated, a movement to the north central or northeast Gulf coast looks most likely. The current ECMWF model run is a little slower in the development and the movement north of the system than previous runs, but continues to move the low to the north central/northeast Gulf coast in the late Saturday into Sunday night timeframe. The GFS model continues to be slower with development and more toward the west coast of Florida through Sunday night. Both the ECMWF and GFS linger the low inland over the southeast US through Tuesday, but in different locations, with the ECMWF over the lower Mississippi River area while the GFS is further east over Georgia and Alabama. Both scenarios would support numerous showers and storms through the long term period with the potential for locally heavy rainfall and possible flash flooding over portions of the forecast area. Will continue with the trend of higher rainfall amounts closer to the coast, where latest WPC guidance indicates 3 to 5 inches of rainfall with locally higher amounts will be possible through Tuesday. The potential for high surf, minor coastal flooding, and even a slight potential for tornadic storms is there in the long term period as the expected surface low moves into the area, but it is simply too far in advance with the uncertainties to give any specifics on this. We will continue to monitor this developing situation. 12/DS MARINE...With a persistent upper trof to the west combined with a sharp ridge to the east a light to moderate onshore flow will continue over the marine area through early Fri. A better onshore flow is expected by Fri and will continue through early next week in response to a developing surface low advancing northward over the central Gulf. Due to the uncertainty with the track and intensity of the developing low over the Gulf, higher winds and seas will be possible compared to the current forecast. Scattered to numerous showers and thunderstorms will continue over the marine area both day and night through early Fri followed by better coverage late Fri through early next week due to the developing system over the central Gulf. Stay tuned for further updates throughout the week on this developing pattern over the central Gulf. 32/EE && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 23, 6:11 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 611 AM CDT Wed May 23 2018 ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-241115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene- Stone-George- 611 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida, southeast Mississippi and the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms can be expected today and tonight. Gusty winds, frequent cloud to ground lightning and periods of very heavy rain can be expected with the stronger thunderstorms through early tonight. Some minor flooding, mostly local, will be possible with some of the stronger storms through early tonight. A moderate risk for rip currents will continue through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms can be expected each day through late in the week. Gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain can be expected with the stronger thunderstorms through late in the week. Due to a developing area of low pressure over the central Gulf of Mexico moving northward better coverage of showers and thunderstorms can be expected late in the week and over the weekend. With this pattern more widespread flooding will be possible over the weekend continuing into early next week. Damaging straightline winds and isolated tornadoes will also be possible with the stronger thunderstorms. Stay tuned for further updates throughout the week. A moderate risk for rip currents will continue through early next week. This risk could become high by late in the week and over the weekend as the low pressure system nears the coast. Some coastal flooding and beach erosion will also be possible. GMZ630>632-634>636-650-655-670-675-241115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 611 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Wind and waves will be higher in scattered to numerous showers and thunderstorms today and tonight. Frequent lightning and isolated waterspouts will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind and waves will be higher in scattered to numerous thunderstorms throughout the week. Frequent lightning and isolated waterspouts will also be possible. A developing surface low is expected to move northward over the central Gulf late in the week and over the weekend. Elevated winds and seas will be likley as the area of low pressure moves northward over the north central gulf. Better coverage of thunderstorms will also be likely mostly in the form of squalls. Periods of very heavy rain reducing visibilities to less than one nautical mile can be expected. Frequent lightning and waterspouts will also be likley. Tides will also run above predicted levels.
In the hours before
Special weather statement, May 23, 3:05 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Mobile AL 305 PM CDT WED MAY 23 2018 FLZ205-232045- Okaloosa Inland FL- 305 PM CDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHERN OKALOOSA COUNTY UNTIL 345 PM CDT... At 304 PM CDT, the strong thunderstorm was located 4 miles north of Baker, or 10 miles northwest of Crestview, moving southeast at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Crestview, Baker and Laurel Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3071 8679 3095 8679 3099 8639 3072 8639 TIME...MOT...LOC 2004Z 331DEG 15KT 3087 8670 DJ/17
Special weather statement, May 23, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT WED MAY 23 2018
ALZ058-060-232100-
Covington AL-Crenshaw AL-
312 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 400
PM CDT...
At 312 PM CDT, the strong thunderstorm was located near Brantley, or
10 miles south of Luverne, moving south at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Brantley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3154 8616 3153 8616 3153 8620 3140 8620
3138 8633 3162 8632 3164 8617 3163 8618
3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2012Z 350DEG 5KT 3157 8621
DJ/17The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:46 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 119 min |
| May 23, 3:16 PM CDT | Special Weather Statement | MOB | Washington | 44 min |
| May 23, 3:25 PM CDT | Special Weather Statement | MOB | Mobile | 50 min |
| May 23, 3:31 PM CDT | Special Weather Statement | MOB | Choctaw | 44 min |
| May 23, 3:54 PM CDT | Special Weather Statement | MOB | Washington | 51 min |
| May 23, 4:04 PM CDT | Special Weather Statement | MOB | Conecuh, Covington | 41 min |
| May 23, 4:38 PM CDT | Special Weather Statement | MOB | Washington | 52 min |
| May 23, 4:41 PM CDT | Special Weather Statement | MOB | Conecuh, Covington | 49 min |
| May 23, 4:43 PM CDT | Special Weather Statement | MOB | Washington | 47 min |
| May 23, 6:56 PM CDT | Special Weather Statement | MOB | Baldwin | 34 min |
| May 23, 3:05 PM CDT | Special Weather Statement | MOB | Okaloosa | 40 min |
| May 23, 3:44 PM CDT | Special Weather Statement | MOB | Okaloosa | 46 min |
| May 23, 6:01 PM CDT | Special Weather Statement | MOB | Santa Rosa | 44 min |
| May 23, 3:50 PM CDT | Special Weather Statement | MOB | Perry | 40 min |
| May 23, 4:00 PM CDT | Special Weather Statement | MOB | Wayne | 45 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.